Alert archive / Hawaii / Wind Advisories in 2009

Wind Advisory 14, NWS Honolulu, HI

March 4, 2009Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 4, 2009, 7:40 PM HST for Hawaii County, Hawaii. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Mar 4, 2009, 7:40 PM HST (05:40 UTC)
Expired
Mar 5, 2009, 3:01 PM HST
In force
19 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 5.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2009-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2009-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 050540
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
740 PM HST WED MAR 4 2009


HIZ028-051845-
/O.NEW.PHFO.WI.Y.0014.090305T0540Z-090305T2000Z/
BIG ISLAND SUMMITS-
740 PM HST WED MAR 4 2009

...WIND ADVISORY IN EFFECT UNTIL 10 AM HST THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM HST THURSDAY. 

WINDS ACROSS THE BIG ISLAND SUMMITS ARE CURRENTLY 25 TO 35 MPH
WITH GUSTS REACHING 40 MPH AT TIMES. WINDS ARE EXPECTED TO
DIMINISH THROUGH EARLY TO MID MORNING TOMORROW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

DEJESUS
2 follow-up statements
000 
WWHW70 PHFO 051938
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
938 AM HST THU MAR 5 2009

HIZ028-060400-
/O.EXT.PHFO.WI.Y.0014.000000T0000Z-090306T0400Z/
BIG ISLAND SUMMITS-
938 AM HST THU MAR 5 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

WINDS ACROSS THE BIG ISLAND SUMMITS CONTINUE TO BE 25 TO 35 MPH
WITH HIGHER GUSTS AT TIMES. WINDS ARE EXPECTED TO DIMINISH LATER 
THIS AFTERNOON. THUS THE WIND ADVISORY FOR THE BIG ISLAND SUMMITS
HAS BEEN EXTENDED TO 6 PM THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HUI
000 
WWHW70 PHFO 060101
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
301 PM HST THU MAR 5 2009

HIZ028-060215-
/O.CAN.PHFO.WI.Y.0014.000000T0000Z-090306T0400Z/
BIG ISLAND SUMMITS-
301 PM HST THU MAR 5 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DECREASED TO BELOW ADVISORY LEVELS.

$$

HUI

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 4, 4:00 PM HST, 3 hours 40 minutes earlier.

Area forecast discussion, Mar 4, 4:00 PM HST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST WED MAR 4 2009

.SYNOPSIS...
HIGH PRESSURE NORTH OF THE STATE WILL KEEP MODERATE TRADE WINDS
BLOWING FOR THE NEXT COUPLE OF DAYS. THE HIGH IS EXPECTED TO WEAKEN
THROUGH THE LATER PART OF THE WEEK WITH A SUBSEQUENT DECREASE IN
TRADE WIND SPEEDS. THE ATMOSPHERE WILL BECOME MORE UNSTABLE INTO THE
WEEKEND LEADING TO INCREASED SHOWERS OVER WINDWARD AND MAUKA AREAS.
LEEWARD AREAS MAY ALSO SEE A FEW SHOWERS OVER THE WEEKEND.

&&

.DISCUSSION...
DOPPLER RADAR IS SHOWING SCATTERED SHOWERS MOVING WESTWARD IN
MODERATE TO FRESH TRADE WIND FLOW. THIS IS PROVIDING SHOWERS FOR
MOST WINDWARD AND MAUKA AREAS WITH A FEW LIGHT SHOWERS MOVING OVER
SOME LEEWARD AREAS AT TIMES.

A UPPER LEVEL TROUGH TO THE WEST OF THE MAIN HAWAIIAN ISLANDS
CONTINUES TO SEND LAYERED MID AND HIGH LEVEL CLOUDS OVER THE ISLANDS
FROM THE WEST AND SOUTHWEST. THESE HIGH CLOUDS SHOULD REMAIN WITH US
THROUGH THURSDAY WITH A GRADUAL EASTWARD SHIFT EXPECTED BEGINNING
FRIDAY. BY SATURDAY MOST OF THE HIGH CLOUDS ARE EXPECTED TO BE EAST
OF THE STATE.

MODELS ARE IN GOOD AGREEMENT WITH THE UPCOMING WEATHER SCENARIO. AT
THE SURFACE STRONG HIGH PRESSURE NORTH OF THE STATE CONTINUES TO
WEAKEN AND WILL MOVE EASTWARD WITH TIME. THIS WILL CAUSE A GRADUAL
DROP OFF IN TRADE WINDS SPEEDS TO NEAR NORMAL LEVELS. ITS ASSOCIATED
SURFACE RIDGE IS EXPECTED TO REMAIN SUFFICIENTLY NORTH OF US KEEPING
US IN TRADE WIND FLOW. IN THE UPPER LEVELS OF THE ATMOSPHERE AN EAST
NORTHEAST THROUGH WEST SOUTHWEST ORIENTED TROUGH IS EXPECTED TO FILL
IN OVER THE STATE. THIS WILL HELP DESTABILIZE THE ATMOSPHERE
ALLOWING FOR THE POTENTIAL OF INCREASED SHOWER ACTIVITY BUT STILL
MOST LIKELY OVER WINDWARD AND MAUKA AREAS. SOME LOCALLY HEAVY
SHOWERS ARE POSSIBLE OVER THE WEEKEND ESPECIALLY OVER THE KONA
SLOPES.

&&

.HYDROLOGY...

RAINFALL AMOUNTS OVER THE PAST SEVERAL HOURS HAS VARIED FROM ISLAND
BUT WAS HIGHEST OVER WINDWARD AND MAUKA AREAS. HERE ARE SOME
RAINFALL TOTALS OVER THE PAST 12 HOURS ENDING AT 8 AM HST. OVER
KAUAI THE HIGHEST TOTALS WERE 0.76 INCHES AT MOUNT WAIALEALE
FOLLOWED BY 0.61 INCHES AT THE HANALEI RIVER GAGE. OVER OAHU THE
HIGHEST TOTALS WERE 0.59 INCHES AT THE MANOA LYON ARBORETUM GAGE
FOLLOWED BY 0.54 INCHES AT THE OAHU FOREST NWR GAGE. OVER MAUI
COUNTY THE HIGHEST TOTALS WERE 0.66 INCHES AT THE WEST WAILUAIKI
GAGE FOLLOWED BY 0.63 INCHES AT THE PUU KUKUI GAGE. OVER ON THE BIG
ISLAND THE HIGHEST TOTALS WERE 0.34 INCHES AT HILO AIRPORT FOLLOWED
BY 0.29 INCHES AT THE PAHOA GAGE.

&&

.MARINE...
SURF ALONG EAST FACING SHORES WILL SEE A SLOW DOWNWARD TREND
BEGINNING TONIGHT...BUT THE SURF WILL REMAIN ROUGH FOR AT LEAST THE
NEXT FEW DAYS.

A SMALL NORTHWEST SWELL IS EXPECTED TO BEGIN FILLING IN FRIDAY AND
FRIDAY NIGHT AND THEN LINGER THROUGH SUNDAY NIGHT. A LARGER
NORTHWEST SWELL IS EXPECTED TO BEGIN FILLING IN ON SUNDAY AND MAY
REACH ADVISORY LEVELS BY SUNDAY NIGHT. ADVISORY LEVEL SURF IS THAN
EXPECTED TO LINGER INTO TUESDAY.

THE SMALL CRAFT ADVISORY WILL LIKELY REMAIN UP FOR ALL HAWAIIAN
COASTAL WATERS THROUGH THE DAY THURSDAY DUE TO THE COMBINATION OF
GUSTY TRADES AND ROUGH SEAS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 PM HST THURSDAY FOR NIIHAU-KAUAI
WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI-LANAI MAKAI-MAUI WINDWARD
WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND
EAST.

SMALL CRAFT ADVISORY UNTIL 6 PM HST THURSDAY FOR ALL HAWAIIAN
COASTAL WATERS.

&&

BURKE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 7:39 AM HSTWinter Weather AdvisoryHFOHawaii4 days

Nearby

Wind Advisories in Hawaii, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.